North Dakota, 2006

Flash Flood in North Dakota, May 24, 2006

May 24, 2006 · NWS BIS · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 24, 2:26 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, May 24, 2:26 PM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
326 PM CDT WED MAY 24 2006

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...
MAIN CONCERNS ARE ENDING OF PRECIPITATION TONIGHT AND EXPIRATION OF
WIND ADVISORY. NAM AND GFS SIMILAR...SO USED A BLEND FOR FORECAST.

WILL LET WIND ADVISORY EXPIRE AS SCHEDULED...MAY REMOVE A FEW OF THE
NORTHERN COUNTIES EARLY. RADAR TRENDS ON THE PRECIPITATION SIMILAR
TO MODEL IDEAS. WILL KEEP A CHANCE OF SHOWERS CENTRAL INTO THE
EVENING WITH LIKELY POPS EAST PART OF CWA. WILL KEEP A SMALL CHANCE
EXTREME EASTERN PORTION OF THE CWA FOR AFTER MIDNIGHT. WILL CONTINUE
DRY FORECAST FOR THURSDAY AS UPPER RIDGE MOVES THROUGH.

MODEL TREND FOR THE REMAINDER OF THE SHORT TERM IS TO BRING
SOUTHWEST FLOW ALOFT ACROSS WESTERN AND CENTRAL NORTH DAKOTA.
ASSOCIATED WITH THIS...WILL BE A SLOW MOVING FRONTAL BOUNDARY THAT
WILL EXTEND FROM SOUTHWEST TO NORTHEAST ACROSS THE FORECAST AREA.
BEST CHANCE FOR SCATTERED THUNDERSTORMS WILL BE ALONG AND NORTH OF
THE BOUNDARY. THIS REFLECTED IN THE POPS...TEMPERATURE...DEW POINT
AND WIND FORECASTS. WILL KEEP HIGHS IN THE 80S ACROSS THE SOUTHEAST
FRIDAY AND SATURDAY WITH MORE 70S IN THE NORTHWEST.

.LONG TERM...SUNDAY THROUGH WEDNESDAY...
BROAD UPPER LEVEL RIDGE EAST AND AN UPPER LEVEL TROUGH WEST WILL
KEEP SOUTHWEST FLOW ALOFT OVER THE NORTHERN PLAINS THROUGH THE
EXTENDED WITH PERIODIC SHORT WAVE ENERGY PASSING THROUGH. PERIOD
BEGINS WITH A SURFACE LOW PRESSURE SYSTEM MOVING NORTHEAST ALONG THE
FLOW ACROSS THE CENTRAL AND EASTERN DAKOTAS SUNDAY...ALONG WITH A
POTENT SHORTWAVE JUST TO THE WEST MOVING NORTH THROUGH MONTANA AND
INTO SOUTHERN CANADA. MODELS HAVE BEEN FAIRLY CONSISTENT WITH THESE
FEATURES SO WILL LEAVE IN CHANCE POPS CENTRAL AND NORTH. DECREASED
THE THUNDER POTENTIAL WEST AND CENTRAL TO ISOLATED AS MODELS HAVE
BEEN CONSISTENT IN KEEPING THIS AREA STABLE...WHILE THE EASTERN
THIRD OF NORTH DAKOTA CONTAINS THE BEST INSTABILITY WITH MOIST
SOUTHERLY SURFACE FLOW. NEXT SHORT WAVE WILL AFFECT THE REGION
MONDAY...BUT BEST PRECIP CHANCES SHOULD STAY ACROSS SOUTH WITH HIGH
PRESSURE NORTH AND WHERE THE BEST LIFT SHOULD BE IN THE PROXIMITY OF
LOW PRESSURE. ONLY OTHER CHANGE TO POPS WAS TO LIMIT THE EASTWARD
EXTENT OF SLIGHT CHANCE THUNDER TUESDAY WITH STABLE AIR UNDER HIGH
PRESSURE EAST. MINIMAL CHANGES TO TEMPERATURES GRIDS WITH NEAR
SEASONAL TEMPERATURES EXPECTED.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY SOUTHWEST TIL 01Z.

&&

JF/NH
Hazardous weather outlook, May 24, 4:17 AM CST, 11 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
517 AM CDT WED MAY 24 2006

NDZ001>005-009>013-022-023-025-036-037-048-051-251030-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-KIDDER-STUTSMAN-LA MOURE-
DICKEY-
517 AM CDT WED MAY 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WINDY WITH SHOWERS AND THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ017>021-031>035-040>047-050-251030-
MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-
MORTON-BURLEIGH-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
LOGAN-MCINTOSH-
517 AM CDT WED MAY 24 2006 /417 AM MDT WED MAY 24 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND
SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT UNTIL 8 PM CDT OR 7 PM MDT THIS
EVENING FOR NORTHWEST WINDS OF 25 TO 40 MPH WITH SOME HIGHER GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JV

The radar

The Bismarck radar (KBIS), 131 km away, was scanning. The volume nearest the first event began at 21:57 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Wells

When
May 24, 3:55 PM CST to 5:55 PM CST
Where
Wells County, 3 mi SE of Sykeston
Property damage
$25,000
Reported by
GENERAL PUBLIC
Coordinates
47.433, -99.333

3.95 inches of rain. County roads under 8 inches of water. Culvert washed out.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2006Every state in 2006This day in weather historyWarnings in North Dakota, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505216.